Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 225, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 19, 1997, 9:01 PM CDT for Edwards County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 19, 1997, 9:01 PM CDT (02:01 UTC)
- Expired
- Jul 19, 1997, 9:50 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Edwards County, KS
The radar
The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 9:40 PM CDT | Hail 0.75 | Trousdale, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1706 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 200201 RRA SVRDDC KSC047-200250- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 901 PM CDT SAT JUL 19 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 950 PM CDT * SOME LOCATIONS AFFECTED FELLSBURG BY 905 PM CDT TROUSDALE BY 910 PM CDT * AT 859 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF TROUSDALE MOVING EAST AT 15 MPH. THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. PARDKIN/STOUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:56 PM CDT, 6 hours 5 minutes earlier.
Area forecast discussion, Jul 19, 2:56 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 256 PM CDT SAT JUL 19 1997 ALTHOUGH THE ENTIRE FORECAST PACKAGE TODAY IS FRAUGHT WITH THE USUAL SUMMERTIME UNCERTAINTIES WHICH ACCOMPANY ABUNDANT LOW LEVEL MOISTURE OVER THE HIGH PLAINS...THE GREATEST CHALLENGE IS ANTICIPATING SUBSEQUENT EVOLUTION OF THE CLOSED UPPER LEVEL CYCLONE WHICH WAS NORTHEAST OF PRATT EARLY THIS AFTERNOON. EXTENT OF CONVECTION AND CLOUD COVER WITH CONSEQUENT TEMPERATURE VARIATIONS ALL ARE DEPENDENT UPON THE POSITION OF THIS FEATURE THROUGH AT LEAST SUNDAY. ALSO OF CONCERN TODAY IS THE FRONTAL ZONE WHICH OOZES SOUTHWARD INTO KANSAS DURING THE DAY MONDAY. ANALYSIS OF 12Z DATA REVEALED WEAKNESS IN THE H5 RIDGE WITH SEPARATE CENTERS OVER WESTERN IOWA AND EASTERN NEW MEXICO. MINOR HEIGHT FALLS WERE INDICATED ON THE 24 HOUR CHANGE ANALYSIS OVER WESTERN KANSAS WITH RISES OVER THE MIDWEST. EASTWARD PROGRESSION OF THE UPPER LEVEL HIGH MAY ALLOW FOR SOME SLOW NORTHWARD PROGRESSION OF THE UPPER LEVEL LOW OVER SOUTH CENTRAL KANSAS...BUT DOUBT THAT IT WILL BE AS DRAMATIC AS DEPICTED ON THE RAFS. ALREADY AT 18Z...SATELLITE AND PROFILER DATA SUGGESTED THAT THE RAFS WAS TOO FAST IN KICKING THE SEMI-TROPICAL SYSTEM NORTHWARD. THE AVN/ETA SOLUTIONS ARE MUCH SLOWER AND SEEM MORE REASONABLE. THE ETA SOLUTION BECOMES SOMEWHAT SUSPECT AFTER 36 HOURS...WHEN IT INTENSIFIES A MINOR TROUGH OVER NORTHWESTERN OKLAHOMA AND THE EASTERN TEXAS PANHANDLE WHILE WEAKENING THE PERSISTENT SEMI-TROPICAL SYSTEM. CONVECTION DEVELOPING IN THE MODEL MAY BE RESPONSIBLE FOR THE INTENSIFICATION. HOWEVER...SUSPECT THAT THE GREATER CONCENTRATION OF CONVECTION AND LATENT HEAT RELEASE WILL CONTINUE NEAR THE CURRENT SYSTEM AS IT MOVES SLOWLY NORTHWARD. LIKELY CATEGORY POPS SEEM APPROPRIATE IN THE VICINITY OF THE UPPER LEVEL LOW PRESSURE SYSTEM WITH MOST OF THE CONVECTION FIRING AFTER 05Z AND PERSISTING INTO THE MORNING HOURS SUNDAY. GIVEN THE AMOUNT OF MOISTURE AVAILABLE...WOULD NOT BE SURPRISED TO SEE LOCALLY EXCESSIVE RAINFALL. A FLASH FLOOD WATCH SEEMS PREMATURE AT THIS TIME SINCE THE GROUND OVER MOST OF THE DODGE CITY AREA OF RESPONSIBILITY STILL IS RELATIVELY DRY. WILL KEEP FAIRLY HIGH POPS IN THE NORTHERN AND EASTERN ZONES TO HANDLE THE MORNING CONVECTION WITH LESSER POPS ELSEWHERE. BY SUNDAY NIGHT...THE UPPER LEVEL LOW SHOULD PROGRESS FAR ENOUGH EAST TO HAVE A LESS DRAMATIC EFFECT ON SOUTHWESTERN KANSAS...AND WILL TRIM POPS DOWN SOMEWHAT IN THE EASTERN ZONES. ELSEWHERE...CONVERGENCE ALONG THE SEMI-PERMANENT TROUGH LINE ALONG THE KANSAS-COLORADO BORDER MAY BE SUFFICIENT TO SUPPORT AFTERNOON AND EVENING THUNDERSTORMS. ALSO OF CONCERN IS OUTFLOW FROM THE EXPECTED NOCTURNAL CONVECTIVE CLUSTER. WITH BOTH BOUNDARIES WANDERING AROUND SOMEWHERE OVER SOUTHWESTERN KANSAS...WILL KEEP 20-30 POPS GOING SUNDAY AND SUNDAY HIGHT IN THE REMAINDER OF THE AREA. THE VIGOROUS SHORT WAVE MOVING THROUGH EASTERN SASKATCHEWAN THIS AFTERNOON SHOULD DROP SOUTHEASTWARD TOWARD THE GREAT LAKES ON MONDAY...AND ANTICYCLOGENESIS BEHIND THE WAVE LIKELY WILL PUSH A COLD FRONT SOUTHWARD INTO NORTHERN KANSAS BY AFTERNOON. WITH ABUNDANT TROPICAL MOISTURE PERSISTING OVER THE STATE...EXPECT THAT CONVECTION WILL INITIATE IN THE VICINITY OF THE FRONT DURING THE AFTERNOON AND PROPAGATE SOUTHWARD DURING THE EVENING HOURS. MOS TEMPERATURES SEEM REASONABLE AND WERE FOLLOWED FAIRLY CLOSELY. ABOUT THE ONLY SIGNIFICANT DEVIATION FROM MOS WAS ADJUSTING POPS DOWNWARD WEST OF THE ANTICIPATED TRACK OF THE UPPER LOW TONIGHT. .DDC...NONE DDC 066/087 066/089 065 4323 GCK 065/088 065/090 064 2233 EHA 064/092 063/092 063 2232 LBL 066/091 065/090 066 2223 HYS 066/085 066/088 063 7634 P28 070/089 071/090 069 6422 01
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 10:01 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 49 min |
| Jul 20, 1:25 AM CDT | Flash Flood Warning | DDC | Pratt | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.